Illinois, 2024

Winter Storm and Winter Weather in Illinois, January 8 to 9, 2024

January 8 to 9, 2024 · NWS DVN · 13 events in 12 counties and zones

A strong winter storm brought heavy, wet snow and gusty north winds to eastern IA, northwest IL, and northeast MO on January 9. Snowfall amounts between 6 and 10 inches were common, with higher totals of 11 to 15 inches falling mainly in Dubuque, Jones, Linn, and Johnson counties in Iowa.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong winter storm brought heavy, wet snow and gusty north winds to eastern IA, northwest IL, and northeast MO on January 9. Snowfall amounts between 6 and 10 inches were common, with higher totals of 11 to 15 inches falling mainly in Dubuque, Jones, Linn, and Johnson counties in Iowa. Several accidents occurred on area roads, with a long backup/delay observed on Interstate 80 during the evening near Iowa City, IA. In addition, strong north winds over 30 mph were common with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 8, 3:23 PM CST, 37 minutes earlier. Its key messages:

  • Winter Storm Warning remains in effect for entire area starting tonight at 6 PM lasting through early Wednesday morning. Heavy wet snow, and blowing snow will lead to hazardous travel across the area, especially later tonight through Tuesday evening.
  • A couple embedded bouts/windows heavier snow bursts expected that could lead of to over 1 inch an hour snowfall rates and rapid accumulation.
  • Additional chances for snow expected Wednesday night/early Thursday and bigger system again Friday into the weekend with more accumulation possible.
Area forecast discussion, Jan 8, 3:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
323 PM CST Mon Jan 8 2024

.KEY MESSAGES...

- Winter Storm Warning remains in effect for entire area starting
tonight at 6 PM lasting through early Wednesday morning. Heavy wet
snow, and blowing snow will lead to hazardous travel across the
area, especially later tonight through Tuesday evening.

- A couple embedded bouts/windows heavier snow bursts expected that
could lead of to over 1 inch an hour snowfall rates and rapid
accumulation.

- Additional chances for snow expected Wednesday night/early
Thursday and bigger system again Friday into the weekend with more
accumulation possible.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
Issued at 315 PM CST Mon Jan 8 2024

The Storm...

A potentially high end winter storm warning still appears to be on
track, as sfc cyclogenesis is seen currently blossoming acrs the
TX/OK Panhandle region. Sfc pressure falls and kink in the gradient
fields show the way of sfc low propagation toward central to east
central IL by midday tomorrow. Ensemble low center depth at that
time is projected to be around 985 MB or a bit lower. Several system
lift mechanisms such as isentropic and F-gen are very impressive
tonight with stout warm air advection(WAA) surge, translating into
classic TROWAL fed Def Zone for secondary punch on Tuesday.

The WAA tonight will be fed by unseasonable precipital water
feed(PWATs) of 0.60 inches 150-200% of normal for this time of year.
Fcst soundings and comparing them to upstream trends suggest top-
down deepening saturation, with low to mid level saturation depths
up over H6 mb late tonight through at least late Tue morning,
including the -12 to -18C dendritic layer. The incoming amount of
lift by a closed off low pressure complex utilizing this saturation
depth by rule should wring out up to double the amounts of the PWAT
values, thus 0.60 goes to 1.2 inches of liquid equivalent. Most of
it probably being snow that translates into a foot with just base
10:1 LSRs, and that may be low with probably LSR's varying from 10
to 12:1 along prime forcing/saturation swaths. THey will trend
higher to 13:1 or higher later in the event with in-wrapping cold
conveyor into departing def zone, but that will be past the time of
the occurrence of the heavy snow producing processes

Convective profiles later tonight on the soundings and cross-
sections show some slantwise/upright convective processes after
midnight into at least mid Tue morning acrs much of the CWA, as well
as MUCAPEs above the forced layer possibly to support some isolated
lightning discharges in robust friction filled snow columns. Thus
like the previous shift noted, that convective enhancement may make
for localized higher amount swaths. Snowfall rates will look to be 1-
2 inches an hour late tonight into Tue morning in the prime snow
bands with these kind of profiles, and would not be surprised if a
few areas experience 2-3 inch/hr rates for a few hours in the
optimum lift windows.

Conceptual prime forcing swath of the developing def zone on left
flank of the H7 mb low would suggest the heavy snow axis may lay out
from southwest of Ottumwa IA, to between IA City and the Quad
Cities, and to the Freeport IL area. This area not far off from the
prime conjunction of strong positive/upward omegas, -3 to -5C H85
temps, and 1000-H5 MB layer RH values of over 90-95% which lay out
generally along and west of the MS RVR and then lean into far NW IL.
The currently progged brisk omegas in these saturated profiles/cold
enough temps would point at snowfall amounts of 10-15 inches in the
prime swaths by Tue evening.

Snowfall Amounts: This event, if it pans out like projected would be
a once in a 10 or 12 year single snow storm event for the area.
After looking at a multitude of methods old and new(some listed
above), have gone with widespread 10-15 inches along and generally
west of a line from Keosauqua IA, to just east of the Quad Cities,
and to Freeport IL. 8-14 inches would be a general cover of most of
the CWA, except for a sharp gradient drop-off to 3-7 inches along
and southeast of a line from Carthage in west central IL, to
Monmouth IL, and to Princeton IL. These lesser areas may get more
rain-snow mix with bouts of WAA at times tonight, and a midnight
decrease or temporary dry slot as well if current storm track
verifies.

Winds: Mix out gusts in tightening pressure gradient on backside of
departing system look to be in the upper 30 KT range, thus 40-45 MPH
north to northwest gusts will complicate things with plenty of
drifting and some blowing. Depending on the consistency of the snow
pack and intensity of the lingering snow, can't rule out near
blizzard or blizzard like conditions in rural/open areas late
Tuesday into Tuesday night. But that will have to be assessed for an
update in headlines as the finale of the event unfolds and
condition's/visibility trends area noted tomorrow afternoon and
evening. Wind chills in the low teens to single digits by Wed morning.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 315 PM CST Mon Jan 8 2024

Key Messages:

1. Below normal temperatures Wednesday through Monday.

2. Active pattern continues through the long term period with
several chances of snow Wednesday night through Monday.

Wednesday through Thursday:

Zonal (west to east) flow in in place across the CONUS to start the
period at 12 UTC on Wednesday as we sit in the base of a longwave
trough. Ridging is forecast to move quickly across the area during
the day with a relaxing pressure gradient across the area. Some
blowing and drifting will be ongoing on Wednesday morning but it
will become less widespread as the pressure gradient relaxes and
wind speeds come down.

A fast moving clipper system will move across the area Wednesday
night into Thursday morning. Temperatures will be cooler with lows
in the teens above zero. This will lead to snow to liquid ratios
across the area ranging from 10 to 15 to 1 across the area making it
a drier snow. The better lift and moisture will be along and north
of a Cedar Rapids to Clinton to Sterling Rock Falls line. Snowfall
amounts up to an inch are possible west of the Mississippi River
with 1 to 2 inches possible in Clinton, Jackson, Carroll, Whiteside
and Jo Daviess Counties. Subtle Shortwave ridging and quiet weather
will follow for the day on Thursday.

Thursday night into Saturday:

A digging 500 MB trough will move into the Plains Thursday night
into Friday. Currently, the 500 mb trough is forecast to transition
from a wave with neutral tilt to more of a negative tilt as it moves
into the Mid Mississippi Valley and then lift into southwest Ontario
by 12 UTC on Saturday. Overall this is a similar track to the
current storm system. Current model runs spread precipitation into
the area Thursday night and continuing into early Saturday morning.
Colder is forecast to move into the area later in the day on Friday
once the surface low passes leading to a high snow to liquid ratios.
There will also be a strong pressure gradient with this storm system
so it will be windy through the event with blowing snow possible
especially Friday into Saturday morning. Accumulating snow looks
like likely from this storm system.

Saturday night through Sunday night:

It will turn noticeably colder Saturday night into Sunday as high
pressure builds into the region. Low temperatures on Sunday morning
are forecast to range from 0 to -5*F. The coldest air of the year
will move into the area on Sunday and Monday. Temperatures at 850 MB
will be around -20*C resulting in high temperatures in the single
digits above zero. Low temperatures on Sunday night and Monday night
will drops in the single digits below zero area wide. Winds will be
breezy during this period. Currently wind chills are forecast to drop
into the teens below zero during this period but this will likely
change over the coming days.

Models have another clipper moving through the flow aloft and differ
in its location resulting in differences in the placement of
precipitation and snow across the area. The GFS and ECWMF track the
surface wave south of the area and keep the bulk of the
precipitation across Missouri while the Canadian brings it right
across the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1145 AM CST Mon Jan 8 2024

Lowering cloud shield acrs the area ahead of a large incoming
winter storm system taking shape currently acrs the OK
panhandle. Top-down saturation under way, with CIGs going from
VFR to MVFR as the afternoon progresses, and initial precip
aloft in the south. Southeasterly sfc winds will continue to
increase and gust into the evening, and then tried to time the
onset of the wintry precip at each TAF site as the late
afternoon and evening progress. May be an initial mix of
rain/snow at BRL and possibly MLI, but expect a quick turn over
to all wet snow in 1-2 hrs after start. As the bouts of heavier
snow move in from the south mid to late evening, then another
high snowfall rate(1-2" an hour) from 3 am through 10-11 am
Tuesday at most sites producing LIFR conditions and quick snow
accums on the runways.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until midnight CST Tuesday night for
     IAZ040-041-051-052-063-064-076-077-087-088-098-099.
     Winter Storm Warning until 6 AM CST Wednesday for IAZ042-053-
     054-065>068-078-089.
IL...Winter Storm Warning until 6 AM CST Wednesday for ILZ001-002-
     007-009-015>018-024>026-034-035.
MO...Winter Storm Warning until midnight CST Tuesday night for
     MOZ009-010.

&&

SHORT TERM...12
LONG TERM...Cousins
AVIATION...12
Hazardous weather outlook, Jan 8, 3:43 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
343 PM CST Mon Jan 8 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-092145-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
343 PM CST Mon Jan 8 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

A strong winter storm will spread heavy, wet snow across the
outlook area this evening and continue overnight.. Heavy
accumulating snow is expected and will make travel difficult. A
winter storm warning is in effect, please see this product for
more information.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A strong winter storm will continue into early Wednesday morning.
Total snow accumulations of 8 to 14 inches. Strong gusty winds
are forecast to develop Tuesday afternoon into Tuesday night with
wind gusts up to 40 MPH and could lead to blowing and drifting
snow that reduces visibility quickly. The commutes Monday evening
through Wednesday morning could be impacted. A winter storm
warning is in effect for this storm.

Active weather will continue Wednesday night through Sunday with
additional chances of accumulating snow. The coldest air of the
season will move into the area Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports over an inch would be appreciated.

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Hancock

When
January 8, 4:00 PM CST to January 9, 5:00 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Widespread heavy snow on January 8 and 9, with between 6 to 8 inches common throughout the county. A trained spotter near Colusa measured a storm total of 6.9 inches of snow.

Winter Storm, McDonough

When
January 8, 4:00 PM CST to January 9, 5:00 PM CST
Where
McDonough forecast zone
Reported by
Public
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Widespread heavy snow on January 8 and 9, with between 4 to 8 inches common throughout the county. A public observer in Macomb measured a storm total snow of 7 inches.

Winter Storm, Henderson

When
January 8, 4:00 PM CST to January 9, 5:00 PM CST
Where
Henderson forecast zone
Reported by
COOP Observer
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Snowfall reports ranged from 6.7 inches by the COOP Observer at Lock and Dam 18 (Gladstone) to a public report of 9.2 inches of snowfall in Biggsville.

Winter Storm, Warren

When
January 8, 4:00 PM CST to January 9, 5:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Snowfall reports ranged from a public report of 7.0 inches in Roseville to 8.9 inches by the COOP Observer in Monmouth.

Winter Storm, Mercer

When
January 8, 4:00 PM CST to January 9, 5:00 PM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Snowfall reports ranged from 5.8 inches from the COOP Observer in Aledo to a public report of 7.0 inches from 2 miles northeast of New Windsor.

Winter Storm, Rock Island

When
January 8, 5:00 PM CST to January 9, 7:00 PM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The official NWS snowfall observation at Moline-Quad Cities Airport was 9.6 inches. A trained spotter reported 9.0 inches 1 mile south southwest of Coal Valley.

Winter Storm, Henry

When
January 8, 5:00 PM CST to January 9, 8:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Snowfall reports ranged from 7.5 inches from a COOP Observer in Geneseo to 9.0 inches from a trained spotter in Cambridge.

Winter Storm, Bureau

When
January 8, 5:00 PM CST to January 9, 8:00 PM CST
Where
Bureau forecast zone
Reported by
COOP Observer
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

COOP observer snowfall reports ranged from 5.0 inches 1 southeast of Princeton to 7.0 inches in Walnut.

Winter Weather, Bureau

When
January 8, 5:00 PM CST to January 9, 8:00 PM CST
Where
Bureau forecast zone
Reported by
COOP Observer
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

The COOP Observer in Hennepin reported 2.0 inches of snow. Precipitation fell as a mix of snow and sleet.

Winter Storm, Whiteside

When
January 8, 5:00 PM CST to January 9, 6:00 PM CST
Where
Whiteside forecast zone
Reported by
Public
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Snowfall reports ranged from 4.8 inches Albany to 6.5 inches by the COOP Observer in Morrison.

Winter Storm, Carroll

When
January 8, 5:00 PM CST to January 9, 6:00 PM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Snowfall reports ranged from a public report of 5.2 inches 6 miles south of Elmosville to a a COOP Observer report of 5.8 inches in Mount Carroll.

Winter Storm, Stephenson

When
January 8, 6:00 PM CST to January 9, 8:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Trained spotter snowfall reports ranged from a public report of 6.0 inches 2 miles west of Bolton to 7.0 inches from a trained spotter in Freeport.

Winter Storm, Jo Daviess

When
January 8, 6:00 PM CST to January 9, 6:00 PM CST
Where
Jo Daviess forecast zone
Reported by
COOP Observer
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Snowfall reports ranged from a public report of 6.0 inches 1 mile west northwest of Galena to 6.8 inches from the COOP Observer 3 miles north of Stockton.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152444, 1152445, 1153647, 1153648, 1153650, 1153651, 1153652, 1153653, 1153654, 1153655, 1153656, 1153657, 1153658.